Nebraska, 2026High Wind in Nebraska, January 21, 2026
January 21, 2026 · NWS OAX · 19 events in 19 counties and zones
On January 21, 2026, a shortwave disturbance moving across the northern Plains drove a cold front through eastern Nebraska and southwest Iowa. Ahead of the frontal passage, northwesterly winds strengthened throughout the afternoon, driven by a tightening surface pressure gradient and deep mixing that tapped into stronger winds aloft.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On January 21, 2026, a shortwave disturbance moving across the northern Plains drove a cold front through eastern Nebraska and southwest Iowa. Ahead of the frontal passage, northwesterly winds strengthened throughout the afternoon, driven by a tightening surface pressure gradient and deep mixing that tapped into stronger winds aloft. Consequently, strong, non-thunderstorm wind gusts overspread the region, with measured peak gusts ranging from 58 to 71 mph. Notable observations included 71 mph in Tekamah, NE, 64 mph near Verdel, NE, and 61 mph in Harlan, IA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 21, 4:39 AM CST, 6 hours 24 minutes earlier. Its key messages:
- Dangerous cold Thursday through Saturday nights, with wind chills ranging from the teens to as low as 35 below zero. The coldest period is expected Thursday night into Friday morning.
- Strong northwesterly winds today, with gusts of 40-50 mph. This will lead to very high fire weather concerns, especially across southeast Nebraska and southwest Iowa.
- Light snow chances (around 20%) today across northeast Nebraska and west-central Iowa. While little accumulation is expected, gusty winds could cause brief reductions in visibility. Additional snow chances (30-55%) move into the area late Friday through Saturday.
Area forecast discussion, Jan 21, 4:39 AM CST, 6 hours 24 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
439 AM CST Wed Jan 21 2026
.KEY MESSAGES...
- Dangerous cold Thursday through Saturday nights, with wind
chills ranging from the teens to as low as 35 below zero. The
coldest period is expected Thursday night into Friday morning.
- Strong northwesterly winds today, with gusts of 40-50 mph.
This will lead to very high fire weather concerns, especially
across southeast Nebraska and southwest Iowa.
- Light snow chances (around 20%) today across northeast
Nebraska and west-central Iowa. While little accumulation is
expected, gusty winds could cause brief reductions in
visibility. Additional snow chances (30-55%) move into the
area late Friday through Saturday.
&&
.DISCUSSION...
Issued at 212 AM CST Wed Jan 21 2026
Today...
Calm and seasonable conditions are in place this morning as
objective analysis depicts a longwave trough positioned over the
east-central CONUS, leaving the region under zonal to northwesterly
flow aloft. A shortwave disturbance moving across the northern
Plains will drive an associated cold front toward the area this
afternoon. In advance of the front, northwesterly winds will
strengthen through the morning and become strong this afternoon,
with gusts of 40-50 mph expected. The strongest winds are expected
across northeast Nebraska, where a few gusts may approach 55 mph.
HREF guidance displays a 20% chance of gusts reaching 55 mph, with
model soundings placing a period of 50-55 kts at the top of the
mixed layer. A Wind Advisory remains in effect from 10 AM through 6
PM. A High Wind Warning was considered for portions of northeast
Nebraska, but ultimately confidence was too low in gusts reaching 58
mph to upgrade at this time.
Despite the increasing winds, high temperatures will warm into the
40s across much of eastern Nebraska and southwest Iowa today.
Portions of southeast Nebraska may even approach 50 degrees.
Farther north across northeast Nebraska, highs will be limited
to the 30s as the cold front passes prior to peak daytime
heating. The combination of gusty winds and relatively warm
temperatures will elevate fire weather concerns, particularly
across southeast Nebraska and southwest Iowa where afternoon
relative humidity values are forecast to fall into the 28-35%
range. These values remain just shy of Red Flag Warning
criteria.
Another aspect of today's forecast is the potential for light snow
along the frontal boundary, mainly affecting northeast Nebraska and
west-central Iowa. Model soundings indicate a narrow saturated layer
aloft above a fairly dry sub-cloud layer, with PoPs peaking
around 20%. Should snow manage to reach the surface, the
combination of falling snow and gusty winds will result in brief
but sharp reductions in visibility. Little to no accumulation
is expected. Winds will gradually diminish this evening, with
quieter conditions expected overnight.
Thursday and Beyond...
Surface high pressure building into the region on Thursday will
result in a quiet, but chilly day. Afternoon highs will range from
the mid 20s across northeast Nebraska to the mid 30s across
southeast Nebraska. Conditions will deteriorate late in the day as a
reinforcing cold front pushes through, allowing a frigid arctic
airmass to surge into the area and drive a sharp temperature drop
through the evening and overnight hours.
By Friday morning, temperatures are expected to fall into the
negative single digits to around 15 degrees below zero. Lingering
post-frontal wind gusts of 15-25 mph will produce dangerous wind
chills in the 20 to 35 degrees below zero range, with the coldest
values likely across northeast Nebraska. These temperatures are
expected to be the coldest so far this season, as both Omaha and
Lincoln have yet to record a subzero low. Thursday night into Friday
morning currently appears to be the coldest period of the forecast.
Daytime heating won't stand much of a chance against the arctic
airmass, with Friday afternoon highs peaking in the zero to five
degree range.
Very cold conditions persist through the weekend. Friday night into
Saturday morning will again drop into the negative single digits,
with wind chills of 15 to 25 degrees below zero. Saturday afternoon
highs will peak in the single digits. Another frigid night is
expected Saturday night into Sunday morning, with lows once again in
the negative single digits and wind chills ranging from 10 to 20
degrees below zero. High temperatures on Sunday will remain confined
to the teens. An Extreme Cold Watch remains in effect for Thursday
night into Friday morning across northeast Nebraska and west-central
Iowa. This will likely be upgraded to an Extreme Cold Warning in
subsequent forecast packages, with a Cold Weather Advisory
anticipated for surrounding counties. Additional cold weather
headlines will likely for Saturday and Sunday mornings.
Snow chances will also return during this period. Snow chances move
in Friday night through Saturday as an open wave moving into the
Desert Southwest draws a ribbon of vorticity and a broad
precipitation shield across the southern Plains. While the majority
of impactful snowfall is expected to remain south of the area, the
northern edge of this precipitation shield may extent into southeast
Nebraska and southwest Iowa, where PoPs range from 30-55%.
Long- range guidance continues to show some spread regarding the
northern extent of the snow, with EPS/EPS-AIFS indicating a
40-60% probability of at least one inch of snow in the area,
with the GEFS solution keeping the bulk of the snow farther
south and limits those probabilities to around 20%.
Another cold period is expected Sunday night into Monday morning,
with lows near zero and wind chills of 10 to 20 degrees below zero.
Temperatures will then gradually rebound early next week as the
upper-level pattern becomes more zonal. Highs on Monday are expected
to recover into the 20s, followed be a return to the 30s on Tuesday
and Wednesday.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 436 AM CST Wed Jan 21 2026
VFR conditions are expected to prevail throughout the forecast
period, with winds the primary concern. Westerly winds early this
morning will veer to northwesterly and increase in speed through
the remainder of the morning. Gusts are expected to peak in the
35-40 kt range this afternoon before gradually calming into the
evening. Winds are expected to dip under 12 kts by 22/02-04Z
before backing back to westerly. A broken cloud deck at FL250
will push in this afternoon.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 10 AM this morning to 6 PM CST this evening
for NEZ011-012-015>018-030>034-042>045-050>053-065>067.
Extreme Cold Watch from late Thursday night through Friday
morning for NEZ011-012-015>018-031>034.
IA...Wind Advisory from 10 AM this morning to 6 PM CST this evening
for IAZ043-055-056-069-079-080.
Extreme Cold Watch from late Thursday night through Friday
morning for IAZ043.
&&
DISCUSSION...Wood
AVIATION...WoodHazardous weather outlook, Jan 21, 2:20 AM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
220 AM CST Wed Jan 21 2026
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-220830-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
220 AM CST Wed Jan 21 2026
This Hazardous Weather Outlook is for southwest Iowa, west central
Iowa, east central Nebraska, northeast Nebraska and southeast
Nebraska.
.DAY ONE...Today and tonight.
Strong winds, with northwesterly gusts of 40-50 mph are expected
today. This could lead to difficult travel for lightweight and high-
profile vehicles along with increased fire danger. There is a 10-20%
chance of snow showers this afternoon, mainly in far northeast
Nebraska and west- central Iowa. When combined with gusty winds,
brief visibility drops will be possible. Little to no accumulation is
expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Dangerous cold is expected Thursday through Saturday nights with
wind chills in the teens to 35 below zero. The coldest period will
be Thursday night into Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Knox
- When
- January 21, 11:03 AM CST to 6:00 PM CST
- Where
- Knox forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Personal weather station measured wind gust of 64 mph near Verdel, 60 mph near Creighton, and 58 mph near Bloomfield, NE.
High Wind, Cedar
- When
- January 21, 11:03 AM CST to 6:00 PM CST
- Where
- Cedar forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
Personal weather station measured wind gust of 60 mph near Fordyce, NE.
High Wind, Thurston
- When
- January 21, 11:03 AM CST to 6:00 PM CST
- Where
- Thurston forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.158, -96.544 (the zone’s center; the record gives no point)
Personal weather station measured wind gust of 59 mph near Pender, NE.
High Wind, Antelope
- When
- January 21, 11:03 AM CST to 6:00 PM CST
- Where
- Antelope forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
K4V9 AWOS measure wind gust of 63 mph near Neligh, NE.
High Wind, Pierce
- When
- January 21, 11:03 AM CST to 6:00 PM CST
- Where
- Pierce forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.264, -97.601 (the zone’s center; the record gives no point)
No observations within the county. Estimated maximum wind gusts of 58-62 mph based on surrounding observations.
High Wind, Wayne
- When
- January 21, 11:03 AM CST to 6:00 PM CST
- Where
- Wayne forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.209, -97.119 (the zone’s center; the record gives no point)
KLCG AWOS measured wind gust of 61 mph near Wayne, NE. Department of Highways report of an overturned semi trailer closing a portion of Highway 16 near Wayne, NE.
High Wind, Boone
- When
- January 21, 11:03 AM CST to 6:00 PM CST
- Where
- Boone forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.707, -98.067 (the zone’s center; the record gives no point)
KBVN AWOS measured wind gust of 58 mph near Albion, NE.
High Wind, Madison
- When
- January 21, 11:03 AM CST to 6:00 PM CST
- Where
- Madison forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
KOFK ASOS measured wind gust of 62 mph near Norfolk, NE.
High Wind, Stanton
- When
- January 21, 11:03 AM CST to 6:00 PM CST
- Where
- Stanton forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.917, -97.194 (the zone’s center; the record gives no point)
No observations within the county. Estimated maximum wind gusts of 58-62 mph based on surrounding observations.
High Wind, Cuming
- When
- January 21, 11:03 AM CST to 6:00 PM CST
- Where
- Cuming forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.916, -96.787 (the zone’s center; the record gives no point)
No observations within the county. Estimated maximum wind gusts of 58-62 mph based on surrounding observations.
High Wind, Burt
- When
- January 21, 11:03 AM CST to 6:00 PM CST
- Where
- Burt forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
KTQE ASOS measured wind gust of 71 mph near Tekamah, NE.
High Wind, Platte
- When
- January 21, 11:03 AM CST to 6:00 PM CST
- Where
- Platte forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
Personal weather station measured wind gust of 58 mph near Columbus, NE.
High Wind, Colfax
- When
- January 21, 11:03 AM CST to 6:00 PM CST
- Where
- Colfax forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.574, -97.086 (the zone’s center; the record gives no point)
No observations within the county. Estimated maximum wind gusts of 58-62 mph based on surrounding observations.
High Wind, Dodge
- When
- January 21, 11:03 AM CST to 6:00 PM CST
- Where
- Dodge forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.578, -96.654 (the zone’s center; the record gives no point)
Personal weather station measured wind gust of 59 mph near Rogers, NE.
High Wind, Washington
- When
- January 21, 11:03 AM CST to 6:00 PM CST
- Where
- Washington forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.531, -96.222 (the zone’s center; the record gives no point)
Personal weather station measured wind gust of 60 mph near Kennard, NE.
High Wind, Butler
- When
- January 21, 11:03 AM CST to 6:00 PM CST
- Where
- Butler forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.226, -97.132 (the zone’s center; the record gives no point)
Personal weather station measured wind gust of 61 mph near Dwight, NE.
High Wind, Saunders
- When
- January 21, 11:03 AM CST to 6:00 PM CST
- Where
- Saunders forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.226, -96.637 (the zone’s center; the record gives no point)
No observations within the county. Estimated maximum wind gusts of 58-62 mph based on surrounding observations.
High Wind, Douglas
- When
- January 21, 11:03 AM CST to 6:00 PM CST
- Where
- Douglas forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
KOMA ASOS measured wind gust of 59 mph northeast of Omaha, NE.
High Wind, Sarpy
- When
- January 21, 11:03 AM CST to 6:00 PM CST
- Where
- Sarpy forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.113, -96.112 (the zone’s center; the record gives no point)
No observations within the county. Estimated maximum wind gusts of 58-62 mph based on surrounding observations.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kentucky, January 21, 20261 death · $85,000 · 14 events
- Winter Weather in Minnesota, January 21, 20267 injured · $100,000 · 3 events
- High Wind and Winter Weather in South Dakota, January 21, 202663 kt wind · 31 events
- Winter Storm and Extreme Cold in Michigan, January 21 to 24, 202630 events
- High Wind in South Dakota, January 21, 202663 kt wind · 23 events
- High Wind and Winter Weather in South Dakota, January 21, 202666 kt wind · 17 events
- Winter Weather in Minnesota, January 21, 202612 events
- Winter Weather in Illinois, January 21, 2026$10,000 · 9 events
- Blizzard and High Wind in Minnesota, January 21, 202656 kt wind · 9 events
- Blizzard and High Wind in Iowa, January 21, 202659 kt wind · 9 events
- Winter Weather in Wisconsin, January 21 to 22, 20268 events
- Dense Fog and Freezing Fog in Missouri, January 21 to 22, 20268 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1311315, 1311316, 1311317, 1311318, 1311319, 1311320, 1311321, 1311322, 1311323, 1311324, 1311325, 1311326, 1311327, 1311328, 1311329, 1311330, 1311331, 1311332, 1311333.